Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

November 10, 2021Greenwood County, Kansas

NWS Wichita, KS issued this special weather statement at Nov 10, 2021, 6:02 PM CST for Greenwood County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2021, 6:02 PM CST (00:02 UTC)
Expired
Nov 10, 2021, 6:30 PM CST
In force
28 min
Issued by
NWS Wichita, KS
Hail
0.75 in
Wind
50

County Greenwood County, KS

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS83 KICT 110002
SPSICT

Special Weather Statement
National Weather Service Wichita KS
602 PM CST Wed Nov 10 2021
 
KSZ070-071-094-110030-
Greenwood KS-Woodson KS-Elk KS-
602 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of northwestern Elk,
western Woodson and Greenwood Counties through 630 PM CST...

At 601 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to near Eureka to near Latham.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Eureka, Madison, Toronto, Hamilton, Severy, Fall River, Climax,
Virgil, Eureka City Lake, Eureka Airport, Toronto Lake, Batesville,
Fall River State Park, Fall River Lake, Cross Timbers State Park and
Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3759 9652 3788 9634 3817 9624 3817 9596
      3804 9596 3804 9577 3773 9591 3773 9596
      3764 9596 3760 9598 3756 9652
TIME...MOT...LOC 0001Z 239DEG 42KT 3817 9610 3783 9625 3756 9657 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 1:56 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Nov 10, 1:56 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
156 PM CST Wed Nov 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 146 PM CST Wed Nov 10 2021

Ongoing showers and storms, some strong to marginally severe may
linger across southeast KS early this evening before exiting the
forecast area during the evening hours as the mid/upper trough
over the Northern Plains pivots into the Great Lakes area. Drier
and more stable air will arrive in the wake of the frontal
boundary with breezy northwest wind keeping the pbl well mixed.

Low level waa with and breezy westerly downslope wind typically
allows temperatures to rise a bit higher than forecast so values
were nudged up slightly across the area on Friday afternoon with
afternoon highs topping out near normal as we move towards the
middle of November. Most locations will see values in the upper 50s
or around 60.

As the mid/upper trough rotates slowly toward the Great Lakes area
another pv anomaly is progged to move southward over the Central
Plains Thursday night bringing a reinforcing shot of cooler air. We
could see some light rain or more likely a few sprinkles develop
within a relatively transient area of mid-level frontogenesis, but
given how dry the lower column is virga might be more prevalent.
With some clouds and only modest low level cold air advection
minimum temperatures were trended upward slightly.

Fri-Sat...Breezy northwest winds/low level cold air advection will
result in a raw day on Friday with highs struggling to climb out of
the 40s. As high pressure settles over the area Fri night we expect
to see a hard freeze across the forecast area but given how late we
are in the autumn season (normal lows in the 31-37 degree range), no
freeze headlines are planned. Temperatures will moderate on Sat as
southerly low level flow returns to the area.

.LONG TERM...(Sunday through Wednesday)
Issued at 146 PM CST Wed Nov 10 2021

A progressive shortwave trough racing eastward across the
Upper Mississippi Valley area late Sat into Sun will drive another
cold front south across the Central Plains on Sunday. This front
will serve to dampen the warm-up that was underway with most
locations seeing highs in the lower 50s on Sun.

Rising heights/increasing thickness will result in rising
temperatures as we move into Mon and Tue. A clipper system is
progged to dig into the Upper Mississippi Valley/Great Lakes area by
the middle of the week driving another cold front south across the
Central Plains. There remains some timing differences with the
midweek fropa and a downward trend on Wed and/or Thu may be needed
when confidence increases.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1136 AM CST Wed Nov 10 2021

Main Hazards: IFR/MVFR stratus trends, thunderstorm potential, and
wind shift with a cold front passage.

As of midday, a cold front extended from central Nebraska across
western Kansas. IFR/MVFR stratus continues to be widespread to the
east of the cold front as gulf moisture streams northward in the
warm sector. As an upper level trough and the cold front move
eastward across central and eastern Kansas this afternoon and
evening, additional convection is expected to develop and become
more widespread particularly across south-central and southeast
Kansas. The cold front should pass through RSL and GBD terminals
by 20z, HUT and SLN by 21-22z, followed by ICT and CNU early this
evening. This will allow southerly winds to shift to northwest
with gusts of 25-30 knots likely for a few hours behind the
frontal passage. The stratus is expected to lift/dissipate behind
the cold frontal passage. Winds look to diminish later tonight,
losing gusts. Then diurnal heating/momentum transfer will allow
for gusty northwesterly winds to develop late Thursday morning
into Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  58  37  49 /  30   0  10   0
Hutchinson      37  57  36  48 /  10   0  10   0
Newton          38  57  36  47 /  30   0  10   0
ElDorado        39  57  37  47 /  60   0  10   0
Winfield-KWLD   40  60  39  51 /  60   0  10   0
Russell         35  56  33  47 /  10   0  10   0
Great Bend      35  56  33  47 /  10   0  10   0
Salina          37  57  35  47 /  10   0  10   0
McPherson       37  56  34  46 /  10   0  10   0
Coffeyville     43  60  39  51 /  90   0  10   0
Chanute         41  58  39  48 /  90   0  10   0
Iola            41  57  38  47 /  90   0  10   0
Parsons-KPPF    42  59  39  50 /  90   0  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...JMC
Hazardous weather outlook, Nov 10, 3:04 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
304 PM CST Wed Nov 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
304 PM CST Wed Nov 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and evening.
A few storms could be strong to marginally severe, especially east
of the Kansas turnpike. The main threats will be dime to quarter
size hail and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest wind gusting to 35 or 40 mph could impact the region on
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Nov 10, 3:21 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
321 PM CST Wed Nov 10 2021

KSZ094-098-102200-
Chautauqua KS-Elk KS-
321 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of western Elk and
northwestern Chautauqua Counties through 400 PM CST...

At 320 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles north of Cedar Vale, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cedar Vale, Moline, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 9653 3757 9643 3734 9616 3707 9652
TIME...MOT...LOC 2120Z 224DEG 27KT 3720 9648

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CARUSO
Special weather statement, Nov 10, 4:04 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
404 PM CST Wed Nov 10 2021

KSZ070-071-102230-
Greenwood KS-Woodson KS-
404 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of northwestern Woodson
and northeastern Greenwood Counties through 430 PM CST...

At 404 PM CST, Doppler radar was tracking a strong thunderstorm near
Hamilton, or 13 miles south of Madison, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3782 9604 3790 9617 3817 9609 3817 9596
      3804 9596 3804 9575
TIME...MOT...LOC 2204Z 231DEG 29KT 3794 9607

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CARUSO
Special weather statement, Nov 10, 4:30 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
430 PM CST Wed Nov 10 2021

KSZ094-102300-
Elk-
430 PM CST Wed Nov 10 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ELK COUNTY...

At 430 PM CST, a strong thunderstorm was located over Howard, moving
northeast at 20 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Howard and Moline.

LAT...LON 3736 9632 3761 9628 3760 9596 3743 9596
TIME...MOT...LOC 2230Z 238DEG 19KT 3745 9626

DARMOFAL
Special weather statement, Nov 10, 5:13 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
513 PM CST Wed Nov 10 2021

KSZ093-098-102345-
Cowley KS-Chautauqua KS-
513 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of southeastern Cowley
and southwestern Chautauqua Counties through 545 PM CST...

At 512 PM CST, Doppler radar was tracking a strong thunderstorm near
Hardy, or 17 miles southwest of Cedar Vale, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Vale and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3723 9664 3709 9631 3700 9644 3700 9683
TIME...MOT...LOC 2312Z 226DEG 27KT 3694 9675

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Nov 10, 5:23 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
523 PM CST Wed Nov 10 2021

KSZ069-070-110000-
Butler KS-Greenwood KS-
523 PM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of southeastern Butler
and southwestern Greenwood Counties through 600 PM CST...

At 523 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Leon, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3754 9667 3765 9680 3789 9653 3768 9640
TIME...MOT...LOC 2323Z 227DEG 26KT 3765 9667

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DARMOFAL
Special weather statement, Nov 10, 6:02 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
602 PM CST Wed Nov 10 2021

KSZ070-071-094-110030-
Greenwood KS-Woodson KS-Elk KS-
602 PM CST Wed Nov 10 2021

...Strong thunderstorms will impact portions of northwestern Elk,
western Woodson and Greenwood Counties through 630 PM CST...

At 601 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to near Eureka to near Latham.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Madison, Toronto, Hamilton, Severy, Fall River, Climax,
Virgil, Eureka City Lake, Eureka Airport, Toronto Lake, Batesville,
Fall River State Park, Fall River Lake, Cross Timbers State Park and
Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
southeastern Kansas.

&&

LAT...LON 3759 9652 3788 9634 3817 9624 3817 9596
      3804 9596 3804 9577 3773 9591 3773 9596
      3764 9596 3760 9598 3756 9652
TIME...MOT...LOC 0001Z 239DEG 42KT 3817 9610 3783 9625 3756 9657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:42 PM CSTSpecial Weather StatementICTMontgomery33 min
Nov 10, 6:47 PM CSTSpecial Weather StatementICTChautauqua, Elk43 min
Nov 10, 7:02 PM CSTSpecial Weather StatementICTChautauqua, Wilson, Woodson43 min
Nov 10, 7:24 PM CSTSpecial Weather StatementICTLabette36 min
Nov 10, 7:38 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson43 min
Nov 11, 2:41 PM CSTSpecial Weather StatementICTBarton, Butler, Chase, Ellsworth, Harvey, Kingman and 8 more2 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.